Hail, Saunders
- When
- May 10, 10:45 PM CST
- Where
- Saunders County, 2 mi NW of Ashland
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.067, -96.417
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 2:28 PM CST, 8 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 328 PM CDT TUE MAY 10 2005 .DISCUSSION... PRIMARY FORECAST CHALLENGES WILL BE SEVERE WEATHER...HEAVY RAIN AND FLASH FLOODING THREAT FOR THE NEXT FEW DAYS. IN THE SHORT TERM...A FIRST LOOK AT SPECIAL 20Z SOUNDING FROM OAX SUGGESTS CAP REMAINING FOR QUITE A WHILE. TEMP/DEW POINT AT 850 15.2/9.6C, 700 9.0/-11.7C. NAM HAS BEEN TOO FAST TO RETURN MOISTURE. DESPITE THAT...ATMOSPHERE IS CERTAINLY GETTING CHARGED WITH HEAT AND MOISTURE OVER ERN OK AND SERN KS...AND LOW LVL JET STRENGTHENING FROM SSW TO AROUND 50 KT WILL BRING THIS UNSTABLE PLUME INTO OUR AREA. BEST GUESS AT THE MOMENT IS THAT CONVECTION WILL ERUPT N OF THE WARM FNT OVER W CNTRL IA AND LIKELY BACKBUILD INTO NORTHEAST OR E CENTRAL NEBRASKA TONIGHT. WILL NOT PUT OUT WATCH FOR FLASH FLOODING TONIGHT. LOW LEVEL MOISTURE AND PRECIPITABLE WATER STILL NEEDS A BIT OF A BOOST. LLJ ORIENTATION APPEARS TO VEER TOO MUCH INTO THE WEST FOR BEST LIFT OVER FRONT IN OUR SECTOR. FLASH FLOOD GUIDANCE OF 2 TO 2.5 INCHES FOR MOST OF THE AREA UNLIKELY TO BE EXCEEDED UNLESS CONVECTION CAN BACKBUILD OVER A TIGHTLY FOCUSED AREA. CONDITIONS APPEAR MORE FAVORABLE BOTH FOR SEVERE WX AND FLOODING LATER WED. EXPECT FRONT TO LIE SOMEWHERE IN FAR SOUTHERN NEBRASKA... WITH STRONG SFC LOW EMERGING INTO NW KS. WITH LOW LEVELS SOUTH OF FRONT CHARGED WITH MOISTURE...AND SUBSTANTIAL COOLING AND MOISTENING AROUND 7H OVER ERN NEBRASKA AND WRN IA...CONVECTION SHOULD ERUPT EASILY AND EARLY. SOUTH LLJ OVER FRONT WILL PROVIDE MUCH BETTER LIFT AND SERIOUS POTENTIAL FOR FLOODING RAINS. STRONG CONVECTION AND HEAVY RAIN POTENTIAL CONTINUES THROUGH THU EVENING AS SFC LOW MOVES ACROSS NORN KS...BUT DYNAMIC LIFT AND INSTABILITY APPEAR LESS FAVORABLE AS LOW SLOWLY FILLS AND AIR SOUTH OF FRONT IS LESS UNSTABLE. LEANED TOWARD SLOWER NAM SOLUTION IN HANGING ONTO CHANCE OF PRECIP THROUGH FRIDAY AS UPPER TROUGH KICKS OUT THROUGH NORTHERN PLAINS. TEMPS WILL DEPEND GREATLY ON THE LOCATION OF THE FRONT FOR THE NEXT FEW DAYS...ESPECIALLY NEAR THE KS AND MO BORDERS. THE NORTH WILL BASICALLY BE CLOUDY WET AND COOL FROM TONIGHT INTO FRIDAY. LEFT THE WEEKEND BASICALLY DRY UNDER UPPER RIDGING AND DELAYED NEXT MENTION OF THUNDERSTORMS UNTIL RETURN FLOW HAS TIME TO SET UP MONDAY NIGHT. BY EARLY NEXT WEEK...MODEL TIMING AND POSITION OF WAVES IS IN DISARRAY. GFS ENSEMBLE 5H MEANS ARE SIMILAR TO YESTERDAY...BUT RELIABLITY HAS DETERIORATED GREATLY IN WESTERN NORTH AMERICA DOWNSTREAM OF FAST FLOW IMPINGING ON WEST COAST FROM CENTRAL PACIFIC. APPARENT MESSAGE IS THAT A PATTERN CHANGE IS SETTING UP...BUT MODELS DO NOT KNOW HOW TO HANDLE IT YET...SO NEITHER DO I. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 503 PM CDT TUE MAY 10 2005 IAZ043-055-056-069-NEZ011-012-015>018-030>034-042>045-050>053-111100- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- HARRISON IA-KNOX-MADISON-MONONA IA-PIERCE-PLATTE-POTTAWATTAMIE IA- SARPY-SAUNDERS-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 503 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND WEDNESDAY THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE DELAYED UNTIL AFTER 7 PM THIS EVENING DUE TO SIGNIFICANT CAPPING THAT HAS ENVELOPED THE OUTLOOK AREA. AFTER 7 PM THOUGH...SEVERE STORMS ARE EXPECTED ORGANIZE AND WILL BE ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. ADEQUATE ENVIRONMENTAL SHEAR SHOULD ALSO ALLOW FOR TORNADIC STORMS AS WELL. THE THUNDERSTORMS ARE EXPECTED TO ORGANIZE ALONG AND NORTH OF A WARM FRONT THAT IS EXPECTED TO EXTEND FROM THE COLUMBUS AREA TO NEAR OMAHA...THEN EASTWARD INTO CENTRAL IOWA. WITH A VERY UNSTABLE ATMOSPHERE IN PLACE ALONG THIS FRONT...IT IS LIKELY THAT SEVERE WEATHER WILL LAST WELL INTO THE OVERNIGHT HOURS AS A STRONG LOW LEVEL JET DEVELOPS OVER EASTERN NEBRASKA. HEAVY RAIN IS ALSO LIKELY WITH THE STORMS. ADDITIONAL SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS SAME FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND PROBABLY AGAIN WEDNESDAY AFTERNOON. IAZ079-080-090-091-NEZ065>068-078-088>093-111100- CASS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER-MILLS IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-RICHARDSON-SALINE-SEWARD- 503 PM CDT TUE MAY 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE STORMS WILL BE POSSIBLE THIS EVENING...MAINLY IN THE VICINITY OF A STALLED WARM FRONTAL BOUNDARY THAT WILL EXTEND FROM THE COLUMBUS AREA THROUGH OMAHA...AND INTO CENTRAL IOWA. ALTHOUGH VERY WARM AND UNSTABLE AIR WILL BE IN PLACE SOUTH OF THIS FRONT THE ATMOSPHERE WILL BE SOMEWHAT CAPPED AND IS EXPECTED TO LIMIT THUNDERSTORM DEVELOPMENT INITIALLY. IF STORMS DO DEVELOP LATER TONIGHT LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. SEVERE WEATHER WILL AGAIN BE POSSIBLE WEDNESDAY AFTERNOON ALONG THIS SAME FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF THE FRONTAL BOUNDARY THROUGH THURSDAY NIGHT. SEVERE STORMS ARE AGAIN EXPECTED WEDNESDAY NIGHT...AND POSSIBLY INTO THURSDAY. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY SEVERE WEATHER THREATS. MORE THUNDERSTORMS WILL BE POSSIBLE NEXT MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN WEDNESDAY AFTERNOON. DEE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1050 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM TSTM WND GST ELKHORN 41.28N 96.24W
05/10/2005 60 MPH DOUGLAS NE TRAINED SPOTTER
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND GST 6 SSW BLAIR 41.46N 96.18W
05/10/2005 70 MPH WASHINGTON NE MESONET
MEASURED AT EAGLE AIRFIELD.
1050 PM HAIL 1 N VALLEY 41.33N 96.35W
05/10/2005 1.00 INCH DOUGLAS NE OFFICIAL NWS OBS
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1102 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 2 S ELKHORN 41.25N 96.24W
05/10/2005 0.88 INCH DOUGLAS NE AMATEUR RADIO
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1117 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM TSTM WND GST BELLEVUE 41.16N 95.92W
05/10/2005 60 MPH SARPY NE PUBLIC
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1121 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM TSTM WND DMG OMAHA 41.26N 96.01W
05/10/2005 DOUGLAS NE TRAINED SPOTTER
3 TO 4 INCH DIAMETER LIMBS BLOWN DOWN FROM TSTM GUSTS.
&&
LANDSVORKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1125 PM CDT TUE MAY 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 NW DAVEY 41.00N 96.70W
05/10/2005 1.75 INCH LANCASTER NE AMATEUR RADIO
&&
LANDSVORKThe Omaha radar (KOAX), 29 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449376.